Veteran says he’s suffering from drug prescribed during 148th deployment
Shawn Bolf works at his family's garage-door company, as he has for 25 years, but these days the work is mostly at a desk, preparing bids and ordering supplies.
Shawn Bolf works at his family’s garage-door company, as he has for 25 years, but these days the work is mostly at a desk, preparing bids and ordering supplies.
He doesn’t hunt anymore, either. He wouldn’t be able to climb into a deer stand without wearing a harness.
Bolf, 44, of Normanna Township, has a condition variously described as mefloquine poisoning or mefloquine toxicity. Its symptoms include vertigo and double vision. They’re believed to stem from taking the antimalarial drug mefloquine, which he was required to take when he was deployed to Afghanistan in January 2010 as a member of the Duluth-based 148th Fighter Wing of the Minnesota Air National Guard.
Bolf says he shouldn’t have been prescribed the drug, and shouldn’t have been required to keep taking it in Afghanistan even when he developed symptoms so severe that he had to be medically evacuated to Germany before his three-month mission was complete.
TV station KSTP reported earlier this week that the U.S. Department of Defense had issued a memorandum four months before Bolf’s deployment warning about the potential risks of mefloquine and identifying a different drug that should be used instead.
The KSTP reporter interviewed Col. Clarice Konshok, commander of the 148th Medical Group, who insisted that the 148th had followed the proper procedure in requiring use of mefloquine of the departing personnel.
The News Tribune’s call to the 148th on Tuesday was not returned.
But Dr. Remington Nevin, who practices in Vermont and has treated many military personnel for mefloquine effects, said the military was too slow, in 2010, to adapt to its own findings.
“It’s tragic the Air Force didn’t act with the haste and the decisiveness that that memorandum implied,” Nevin told the News Tribune. “And folks like Shawn Bolf are casualties of that indecisiveness.”
The situation caught the attention of Rep. Rick Nolan.
“Situations like this are heartbreaking and tragic and cannot go unchecked,” Nolan said in a statement. “I intend to call for immediate action by the Department of Veterans Affairs and the Department of Defense to further investigate the use of this drug and its consequences and how we might best remediate the great harm and damage that has been caused to some of our servicemen and women.”
Mefloquine was developed in the 1960s, Nevin said, and even then there were concerns about the drug’s “neuro-psychiatric effects.” It was nonetheless the military’s antimalarial drug of choice for 25 years, not really abandoned until 2013, when the military made it a “drug of last resort.”
But mefloquine still is prescribed to prevent or treat malaria in certain cases, said Sherry Johnson, a nurse practitioner at St. Luke’s who specializes in infectious diseases and travel medicine. She has used it herself, Johnson said, with no ill effects.
The Food and Drug Administration placed a “black box” warning on the drug, she said, advising that it shouldn’t be prescribed to patients with psychiatric or neurological disorders. Mefloquine has the advantage that it only has to be taken once a week, she said. So she’ll still prescribe it, but only to patients who have taken it in the past with no difficulties.
Bolf had no history of psychiatric or neurological issues when he took mefloquine in 2010, he said. Nonetheless, he started experiencing extreme adverse symptoms as soon as he started taking the drug.
“Even when I got (to Afghanistan), in talking to the doctors, I asked them then if I could stop,” Bolf recalled, while talking in his office in the family-owned Phil’s Garage Door. “And they told me, ‘Nope. You can’t stop taking it.’ They were telling me that it was just stress and altitude sickness, and it will go away. And it just kept getting worse and worse and worse.”
Eventually, his vision blurred as if his eyes had been dilated, his body was numb and tingling, Bolf said. When medically evacuated to Germany, he underwent a battery of tests, without any conclusions. He still wasn’t allowed to stop taking mefloquine, though, because the doctor told him malaria could stay in his system for up to two weeks.
Back in the U.S. in late April, Bolf still wasn’t getting answers. “I started going downhill, because every time, ‘It’s in your head, it’s in your head. There’s nothing you can do,’ ” he said.
Then his sister referred him to a newspaper article about retired Navy Cmdr. Bill Manofsky, the first person to receive a disability rating from the Veterans Administration due to the side effects of mefloquine toxicity.
“The whole article was about me, except it was his first and last name,” Bolf said.
Bolf contacted Manofsky, who told the News Tribune on Tuesday that he has helped 221 veterans who have mefloquine toxicity.
It wasn’t until 2016 that Bolf was officially diagnosed with mefloquine toxicity. He has been declared 30 percent disabled in terms of VA coverage.
He’s sharing his story, Bolf said, because he’s sure there are people suffering in silence and unaware of what’s causing their symptoms.
But he has put any bitterness in his past.
“I could be bitter, I could be angry, and I could be angry all the time,” Bolf said. “Or I could accept it, understand it and move on. … Just being bitter and angry all the time would just drive a wedge in with everyone I care about.”